NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
Low blood pressure
I had a TVT(a mesh that was pulled around the bladder to stop me from leaking) operation on my bladder and the operation went well.
I wasn`t given a full blown Anesthetic, but was given something else plus sedation as they needed me to cough during the operation.
I came to about half an hour after the operation and was very cold and shivering.
I was taken back to the ward had a rest and needed to have a wee but every time I got up I felt awful and light headed all the time. About the 3rd time I needed to go again felt the same but this time everything started going black around me the nurse came in said I looked very grey and said my blood pressure was dropping. Nothing was done, the nurse sat beside me I guess to see if it would come back up and it did.
I was very scared and wanted to know if you knew why this would of happened and is it life threatening? I am 30 years old 9 stone 6lbs and do generally eat well.
Sometimes I do have low blood pressure.
I am due to have a tummy tuck soon as I have sagging skin after giving birth to my 3rd child. Very worried that the blood pressure thing will happen again.
This sounds like a typical faint, or what's known as vasovagal syncope. Your heart rate slows, your blood pressure drops, your skin becomes ashen and clammy, you sweat and then you may pass out. It's not fun but it's not fatal. Putting your head down helps, and the episode resolves in a minute or two. In severe cases, with a doctor around, and an IV in place you might be given a little medication to speed the heart back up again, but that's not usually necessary.
The "vagal" in vasovagal refers to the vagus nerve, part of the autonomic nervous system that controls your heart. Some individuals, especially the young, are predisposed to these kinds of episodes - they have high vagal tone. They are also sometimes triggered by pain (e.g. needles)or emotion. Low blood pressure could also make you more likely to have syncope, combined with being starved - presumably you did not having anything to eat or drink on the day of surgery.
As always, consult with your doctor to make sure that you did not experience something more unusual and problematic such as a heart arrhythmia, hypovolemia, hypoglycemia, etc.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University